Medication vs Body Image

Are we ever happy with how we look?

As a species it seems we are always looking for ways to improve our bodies wether it is our weight, physique, hair you name it there is probably a method out there to help you try and achieve what you are looking for.

Even if you think you are content with yourself there is always adverts in the media or stories from celebrities which can sow those seeds of doubt in you about how you look or prompt you to start reflecting on yourself.

But what happens when you were previously content with yourself and have been forced into taking medication that has changed you as a person beyond recognition?

As a severe asthmatic I have been dependent on the oral steroid prednisilone. It is a drug that has both saved my life but has also caused me a huge number of problems some of which are reversible and some which are now going to be lifelong.

One of the side effects that I and a lot of other people who take it long term are the effects it has on your body image. This is not just weight but skin issues as well.

In the grand scheme of things I have been pretty lucky when it comes to weigh gain. I used to find I would actually lose weight while on pred but for the last 10 years it has been the opposite. It is a combination of age as well because the older we get the more we need to watch what we eat as our metabolism slows down.

I can’t complain about the side effects from prednisilone because gaining 20kg is a decent trade off for being able to breath. It is when you have a combination of side effects that affect your outward appearance which is when it starts to take its toll on your body image.

Aside from the weight gain which I have gotten away with due to being fairly tall is the effects on your skin and these effects don’t really ever go away. Stretch marks are one of the side effects I find hardest to deal with. Being fairly sporty I live in shorts but due to prednisilone I feel so self conscious of my legs now. Even though the size of my legs has not really changed I have stretch marks popping up everywhere from round my knees (which are the ones I hate the most as they are visible) to the inside of my thighs which are almost meeting the ones on my knees. I have tried BioOil, massage and all sorts to try and get rid of them but nothing seems to work.

I know it is really vain worrying about how you look especially in the grand scheme of everything but I cant help it. Pred also causes you to bruise like a peach and when like me you have one leg that you cant work properly you fall a lot so you can end up looking like a walking bruise. Then of course you have the moon face, slightly hump back that pred is also responsible for.

I do not know how long I will remain on the prednisilone but however long I am on it I need to be at ease with the physical changes in my body that pred is responsible for. I think the hard part many who are on long term pred feel is that you have no control over your body and how it looks. You can diet, and exercise but pred will do what pred wants to do. Despite this I want to try and control some of the effects and do try and maintain some muscle tone and watch what I eat so at least I know I am do everything possible to keep my body as I want it and those changes that occur are not because I am being lazy and eating too much but because of the pred and only the pred.

I have seen some people become really unwell both mental and physically due to the changes that have occurred because of prednisilone. It is a drug that has so many positives but so many negatives too. I wouldn’t be alive if it was not for prednisilone but have had to comes to terms with what I can control with regards to my body despite it. Many cant come to terms with it and this is why I wanted to do this post. Unless you have had experience or been affected by prednisilone you will never truly know the turmoil it can cause. For such a tiny tablet it can do such harm.

If you are on long term prednisilone and are struggling with the effects of it on your body image please speak up and speak to someone. If you don’t speak up no one will know and no one will be able to help you. The side effects are very real and very serious, you are not vain for worrying about your body image and the changes that have occurred, it is only natural especially when it is something that is out of your control.

By speaking up you can learn to have a healthy relationship with your body and get the support you need. It is not easy but it can be done.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s